Clozapine-induced seizure.

Citation metadata

Date: Nov-Dec 2019
From: Indian Journal of Pharmacology(Vol. 51, Issue 6)
Publisher: Medknow Publications and Media Pvt. Ltd.
Document Type: Article
Length: 1,956 words
Lexile Measure: 1750L

Document controls

Main content

Article Preview :

Byline: Ankur. Borah, Abhijit. Kalita, Satya. Dutta

There are very few reports which suggest an association between antipsychotic clozapine low dose and seizure. We report a case in which intial titration of low dose clozapine developed seizure. A 42-year-old female who did not have any history of seizure and had normal blood parameters and normal computed tomography brain at the baseline developed seizure while on clozapine 300 mg/day. Reduction of the dose of clozapine to 250 mg/day led to the return to baseline, with having another episode of seizure on again increasing the dose of clozapine, requiring tablet haloperidol 10 mg/day as an add-on therapy for normalization of behavioral problems. Later, clozapine was maintained on 250 mg/day, with no recurrence of seizure episodes. To conclude, this case report suggests that clozapine can rarely lead to seizure during the initial phase of titration of treatment.

Introduction

Clozapine has a unique receptor-binding profile (high dopamine D4 affinity, significant serotonergic, histaminergic, muscarinic, and alpha-adrenergic blocking properties) which makes it superior to other antipsychotics and at the same time leads to the development of various side effects. Weight gain, sialorrhea, orthostatic hypotension, agranulocytosis, carditis, hyperglycemia, and bowel infarction are common aspect effects of clozapine.[1] In terms of its impact on seizure, it can change in electroencephalography patterns and induce epileptic seizures and its dose depending incidence is 1.3%-10% throughout treatment.[2],[3],[4],[5],[6],[7],[8],[9],[10] At low dose, the chance of epileptic seizures is extremely rare but with dose step-up and fast dose titration could induce seizure.[7] Clozapine with high dose ([greater-than or equal to]600 mg/day) was related to larger risk of fits (5%-14%) than dose on medium range (300-600 mg/day; 2.7%-4%) or lower doses ([less-than or equal to]300 mg/day; 0.6%-2%).[10],[11],[12],[13],[14] Fast titration dose, neurologic abnormalities, preexistent seizure disorders, and also the association with medications lowering seizure threshold may increase seizure risk.[15]

Different mechanisms are thought of for lowering seizure threshold of clozapine. As hypothesized close association of seizure threshold with mesolimbic structure, Clozapine inhibits dopamine D4 receptor, on the cortex and mesolimbic structure, results in high epileptogenecity.[7],[10] Alternative mechanisms are anticholinergic effects of clozapine and its effects on other receptor varieties such as GABA, nicotinic acetylcholine, glutamate N-methyl-D-aspartate receptor, and serotonin 5-HT2A.[4],[10] Here, in this particular case report, a female patient had sudden generalized seizures while on titration with low-dose clozapine molecule. The patient neither had any physical or neurologic comorbidity, family history, nor preexistent seizure disorders.

Case Report

The consent for the study taken from the patient after attaining insight from her illness. Mrs. A 42 Years old illiterate, hailing from poor socioeconomic background presented with a long-standing psychotic illness since the age of 20 years. The illness was of insidious onset, precipitated by a psychosocial stressor, and ran a chronic course. The illness was characterized by irritability, smiling to self, muttering to self, history with irregular medication, increased anger outburst without any provocation, both verbally and physically abusive, demanding attitude, wandering behavior, physically assaultive on...

Source Citation

Source Citation   

Gale Document Number: GALE|A612669378